Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
146 Doctors are Online

Swollen eyelids with red, itchy patches. Taking antibiotics. What is causing this? Safe remedy?

User rating for this question
Very Good
Answered by

Orthopaedic Surgeon
Practicing since : 1994
Answered : 9086 Questions

I have had an ongoing problem with my eyelids for a few months now. It started with a few raised red and itchy scaly patches which soon spread to both eyes causing swelling along the upper eyelid only. My lashline is clear. The pharmacy gave me antibiotic ointment which resolved the itchiness and flakiness, but my upper eyelids are now red and have milia like bumps. Last week my Dr prescribed hydrocortisone cream and moisturiser which is making little difference. The skin is swollen first thing in the morning and looks almost stretched and crepey. Any ideas?
Posted Thu, 24 Jan 2013 in Skin Hair and Nails
Answered by Dr. Praveen Tayal 2 hours later
Thanks for posting your query.
The swelling in your eyelids seems to be either due to lymphatic drainage problem or is due to any infection- these can range from bacterial to virus infections, and can be caused by numerous different things ranging from allergies to chemicals.
Using dirty contact lenses and sinusitis can also lead to such a swelling of the eyelids.

The first thing you can do, regardless of the cause of your swollen eyelid is avoid touching, rubbing or staring at the swelling. Staring at the swollen eyelid will only lead to touching and rubbing, so stay out of the mirror and avoid the temptation.
Avoid wearing make-up, including powders and base. Particles can fly through the air and irritate your eyelids even more.
Try using a cold cloth or even cucumbers twice a day.
Splashing cool water on your face can help reduce swelling.
Gauze pads soaked in milk can also help reduce the swelling around your eyes.
Over-the-counter antihistamines and/or eye drops can help too.
Physical check up is necessary to find out the cause. You need to consult your ophthalmologist to get antibiotic and anti allergic eye drops prescribed. Systemic steroids may also be needed for relief.
I hope this answers your query.
In case you have additional questions or doubts, you can forward them to me, and I shall be glad to help you out.
Please accept my answer in case you do not have further queries.
Wishing you good health.
Dr. Praveen Tayal.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Medical Topics

The user accepted the expert's answer

Ask a Dermatologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor